Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 44, NWS Raleigh, NC

November 16, 2006Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Nov 16, 2006, 12:17 PM EST for Wayne County, North Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2006, 12:17 PM EST (17:17 UTC)
Expired
Nov 16, 2006, 1:30 PM EST
In force
73 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 1:00 PM ESTFLASH FLOODGoldsboro, NCNUMEROUS ROADS FLOODED IN WAYNE COUNTY EAST OF GOLDSBORO. ANTOCH ROAD WAS UNDER AROUND 2 TO 3 FEET OF WATER FOR ABOUT A 3 MILE STRETCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 161722
FFWRAH
NCC191-161830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1217 PM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 130 PM EST

* AT 1212 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED   SOME   
  FLOODING IN AND AROUND GOLDSBORO. A FEW CARS ARE STUCK IN FLOOD    
  WATERS ON ROYAL AVE EAST OF GOLDSBORO. SHOWERS WILL CONTINUOUSLY   
  MOVE OVER EASTERN WAYNE COUNTY RESULTING IN AN ADDITIONAL HALF     
  INCH TO INCH OF RAIN.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WALNUT CREEK...GOLDSBORO
  AND FREMONT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. STORM DRAINS ARE
PARTICULARLY DANGEROUS AND CAN QUICKLY PULL A CHILD UNDER WATER.

LAT...LON 3556 7782 3517 7784 3520 7809 3555 7803

$$

JO
1 follow-up statement
000 
WGUS72 KRAH 161800
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 PM EST THU NOV 16 2006

NCC191-161830-
WAYNE NC-
1257 PM EST THU NOV 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EST FOR
EASTERN WAYNE COUNTY...

LOCATIONS IN THE WARNING INCLUDE GOLDSBORO AND WALNUT CREEK. 
HEAVY RAIN IS NOW MOVING OUT OF THE AREA...HOWEVER LIGHT RAIN WILL 
CONTINUE THROUGH 130 AM. A FEW ROADS AROUND GOLDSBORO MAINLY EAST OF 
DOWNTOWN ARE FLOODED. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...SOME HIGHWAYS...AND STREETS AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3556 7782 3517 7784 3520 7809 3555 7803

$$

JO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 9:45 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 16, 9:45 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EST THU NOV 16 2006

.SHORT TERM /REST OF TODAY/...
VERY ACTIVE MORNING WITH WATCHES COVERING MUCH OF CENTRAL AND
EASTERN CWA. BACK EDGE OF SHOWERS PULLING OUT OF WESTERN THIRD AND
SEEING SOME CLEARING APPROACHING. LATE MORNING UPDATE WILL BE ADJUSTING
POPS FROM WEST TO EAST. TEMPERATURES ARE HOLDING STEADY OR VERY SLOW
RISE. SO WILL ADJUST IF AND WHERE NECESSARY.

&&

.PREV DISCUSSION...
 (ISSUED 345 AM EST THU NOV 16 2006)

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
TORNADO WATCH HAS BEEN CANCELLED FOR ANSON...DAVIDSON...
MONTGOMERY...RANDOLPH...RICHMOND...SCOTLAND AND STANLY COUNTIES. THE
TORNADO WATCH REMAIN IN EFFECT THROUGH THE EARLY MORNING HOURS FOR
THE CENTRAL AND EASTERN PORTION OF THE CWA.

STRONG LOW LEVEL WINDS AND DEWPOINTS IN THE 60S WILL ENHANCE
HEAVIER SHOWERS AND THUNDERSTORMS AS THEY CONTINUE TO MOVE ACROSS
THE AREA THROUGH THE MORNING. THE STORMS WILL BECOME MORE SCATTERED
DURING THE AFTERNOON FROM WEST TO EAST AS A STRONG COLD FRONT TRACKS
EAST. GUSTY WINDS WILL PREVAIL THROUGH THE DAY. HIGHS TODAY HAVE
ALREADY BEEN REACHED DURING THE OVERNIGHT HOURS...ALTHOUGH WE MAYBE
ABLE TO SQUEEZE OUT ONE OR TWO DEGREES OVER THE EAST BEFORE FRONTAL
PASSAGE. HIGHS TODAY IN THE 60S... THEN TURNING COOLER FRIDAY AND
SATURDAY. LOWS TONIGHT IN THE 40S... DROPPING TO THE 30S FRIDAY
NIGHT.

ALTHOUGH THE PRECIP WILL END... CLOUDS WILL PREVAIL THROUGH EARLY
FRIDAY AS UPPER LEVEL TROUGH LAGS WELL BEHIND THE SURFACE FRONT.
CLEAR SKIES WILL RETURN DURING THE DAY FRIDAY AS HIGH PRESSURE
BUILDS OVER THE AREA FROM THE SOUTHWEST AND THE UPPER LEVEL FLOW
BECOMES MORE WESTERLY. DRY WEATHER TO PERSIST THROUGH SATURDAY
NIGHT. HIGHS GENERALLY IN THE 50S TO AROUND 60. LOWS IN THE 30S TO
AROUND 40.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NORTHERLY FLOW OVER THE AREA SUNDAY AND MONDAY WILL BECOME MORE
NORTHEAST AS HIGH PRESSURE OVER THE CENTRAL U.S. DRIFTS SOUTH AND
LOW PRESSURE OFF THE CAROLINA COAST MOVES TO THE NORTHEAST. AS AN
UPPER LEVEL TROUGH MOVES ACROSS THE AREA...CLOUDS WILL INCREASE
OVER THE REGION SUNDAY NIGHT THOUGH EARLY TUESDAY. FOLLOWING THE
UPPER LEVEL TROUGH CLEAR SKIES WILL RETURN THROUGH MIDWEEK.

AVIATION...
CONVECTIVE LINE ECHO WAVE PATTERN WILL CONTINUE TO PUSH SLOWLY NNE
ACROSS CENTRAL NORTH CAROLINA. BRIEF PERIODS OF MVFR TO IFR
VISIBILITY RESTRICTIONS MAINLY WEST OF HIGHWAY 220...WITH IMPROVING
CONDITIONS FROM WEST TO EAST THIS MORNING. STRENGTHENING SOUTHERLY
50 TO 60 KNOT LOW LEVEL JET WILL SPREAD FROM WEST TO EAST THROUGH
15Z...RESULTING IN LLWS THROUGH THAT TIME PERIOD. AT THE SURFACE...
SUSTAIN WINDS SOUTH SOUTHWEST WINDS AT 15 KNOTS WITH AN OCCASIONAL
GUST TO 21 KNOTS.

CEILINGS WILL LIFT ABOVE 3000 FEET AS WARM FRONT LIFTS WELL TO THE
NORTH BY 15Z. IF CURRENT SATELLITE/RADAR TRENDS CONTINUE...COULD SEE
ISOLATED TO  WIDELY SCATTERED SHOWERS DEVELOP FROM 12 TO 18Z IN DRY
AIR SLOT AND WITH POTENT VORTICITY ENERGY ALOFT. HOWEVER AM NOT
CONFIDENT ENOUGH TO INCLUDE IN TAFS.  ABRUPT CLEARING BEHIND INITIAL
FRONTAL BOUNDARY IN THE AFTERNOON FROM WEST TO EAST WITH DIMINISHING
WINDS FROM THE SOUTHWEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RA
Hazardous weather outlook, Nov 16, 6:18 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
618 AM EST THU NOV 16 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
618 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDDAY
ACROSS CENTRAL NORTH CAROLINA...

A STRONG STORM SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO
VALLEYS WILL MOVE INTO WESTERN NORTH CAROLINA THIS MORNING AND
CONTINUE EAST ACROSS CENTRAL NORTH CAROLINA DURING THE DAY.

THE MAIN THREAT WILL BE ROTATING STORMS... DAMAGING WIND GUSTS
AND ISOLATED TORNADOES.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER
THROUGH THE EARLY AFTERNOON TODAY...OTHERWISE SPOTTER ACTIVATION
WILL NOT BE NEEDED.

RHJ

In the hours before

Local storm report, Nov 16, 11:34 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     ENFIELD                 36.18N 77.67W
11/16/2006                   HALIFAX            NC   LAW ENFORCEMENT

            TREES DOWN NEAR THIRTEEN BRIDGES ROAD AND SORIETOWN ROAD
            NEAR ENFIELD AT 1125 AM.

&&

MWS
Local storm report, Nov 16, 11:35 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      TROY                    35.36N 79.89W
11/16/2006                   MONTGOMERY         NC   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES AT APPROXIMATELY 10 AM NEAR TROY

&&

MWS
Local storm report, Nov 16, 11:38 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND DMG     LIBERTY                 35.85N 79.57W
11/16/2006                   RANDOLPH           NC   LAW ENFORCEMENT

            TOP OF CAR WASH FACILITY WAS BLOWN OFF. TREES DOWN IN
            DOWNTOWN AREA OF LIBERTY BLOWN DOWN. AWNINGS AND
            POWERLINES ALSO BLOWN DOWN.

&&

MWS
Local storm report, Nov 16, 12:02 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1202 PM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     SMITHFIELD              35.51N 78.34W
11/16/2006                   JOHNSTON           NC   DEPT OF HIGHWAYS

            FIVE TO SIX TREES BLOWN DOWN ON VARIOUS ROADS ACROSS THE
            COUNTY.

&&

WFORAH
Local storm report, Nov 16, 12:03 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG SELMA                   35.54N 78.29W
11/16/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 70.

&&

WFORAH
Local storm report, Nov 16, 12:06 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EST THU NOV 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     EMIT                    35.73N 78.27W
11/16/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 96. THE REPORT TIME IS APPROXIMATE.

&&

WFORAH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:02 AM ESTSevere Thunderstorm WarningRAHAnson, Davidson, Stanly43 min
Nov 16, 12:45 AM ESTSevere Thunderstorm WarningRAHDavidson, Randolph45 min
Nov 16, 12:59 AM ESTSevere Thunderstorm WarningRAHAnson31 min
Nov 16, 1:21 AM ESTTornado WarningRAHGuilford24 min
Nov 16, 1:36 AM ESTSevere Thunderstorm WarningRAHMontgomery24 min
Nov 16, 2:14 AM ESTSevere Thunderstorm WarningRAHAlamance, Randolph31 min
Nov 16, 4:30 AM ESTSevere Thunderstorm WarningRAHJohnston, Wake30 min
Nov 16, 7:34 AM ESTTornado WarningRAHWayne41 min
Nov 16, 8:22 AM ESTTornado WarningRAHWilson38 min
Nov 16, 8:36 AM ESTSevere Thunderstorm WarningRAHWake24 min
Nov 16, 9:20 AM ESTTornado WarningRAHSampson40 min
Nov 16, 9:39 AM ESTTornado WarningRAHJohnston51 min
Nov 16, 10:57 AM ESTTornado WarningRAHWayne33 min
Nov 16, 11:02 AM ESTSevere Thunderstorm WarningRAHNash13 min
Nov 16, 11:14 AM ESTSevere Thunderstorm WarningRAHHalifax31 min
Nov 16, 11:44 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Wilson16 min

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.